Texas, 2024Hail and Damaging Winds in Texas, May 28, 2024
May 28, 2024 · NWS EWX · 5 events in 3 counties and zones
Two areas of severe thunderstorms developed on the afternoon/evening of the 28th. The northern area was generated along a frontal boundary in west Texas and moved into the northern part of South-Central Texas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Two areas of severe thunderstorms developed on the afternoon/evening of the 28th. The northern area was generated along a frontal boundary in west Texas and moved into the northern part of South-Central Texas. The southern cluster formed over the mountains of northern Mexico and moved across the Rio Grande into our western counties. Some of these storms produced large hail and damaging wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 28, 5:22 AM CST, 5 hours 31 minutes earlier.
Area forecast discussion, May 28, 5:22 AM CST, 5 hours 31 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
622 AM CDT Tue May 28 2024
...New UPDATE, AVIATION...
.UPDATE...
Issued at 602 AM CDT Tue May 28 2024
Pushed up the timing of the initial PoPs (20-30%) a little earlier
into this afternoon as it's possible that outflow from ongoing severe
storms in the FWD CWA could push into the region and help trigger
activity. Lowered highs a tad across northeastern locations as well
given this possible outflow. With this said, the main round for
storms and severe weather remains on target for this evening into
tonight as highlighted within the short term discussion below.
&&
.SHORT TERM...
(Today through Wednesday)
Issued at 305 AM CDT Tue May 28 2024
* Level 2 to 3 out of 5 risk for severe storms from this evening
through tonight across all of South-Central Texas. Greatest
concerns are damaging straight line winds and large hail.
* Heavy rainfall expected with a level 2 out of 4 risk for flash
flooding, especially for our northern and northeastern most
counties.
* Dangerous heat lingers for one more afternoon with peak heat
indices as high as 110 degrees across our southern most areas.
Today starts off very warm and humid once again with returning
clouds and hazy skies. Couldn't rule out some patchy fog early as
well. Additionally, it should start off quiet on the radar with
rain/storm chances not expected to arrive until this evening and
into tonight. With majority of the latest CAM guidance indicating
the slower arrival of any storms and outflow towards the evening
hours, a concern for dangerous heat will linger today despite
greater cloud coverage compared to recent afternoons. Highs will
likely reach the mid to upper 90s for locations along and east of
the I-35 corridor and near/above 100 degrees in the Rio Grande
Plains. Heat indices are likely to peak in the 104 to 112 degree
range and this will prompt a Heat Advisory across our southern most
rows of counties.
A shortwave embedded within the west-northwesterly mid-level flow
along with the placement of a stationary front over Central Texas
will help initiate several regions of convection this afternoon
across the Texas panhandle, portions of North and West Texas and
into the higher terrain of Mexico. Convection will likely congeal
into one large organized singular MCS moving south-southeastward
and/or a couple of separate individual clusters. As activity is
advancing towards and across our region from this evening through
tonight, it likely will be mainly cold pool driven. This favors
damaging straight line winds as the greatest concern regarding
severe weather where gusts of 65 to 75 mph or greater may be
possible. Large to very large hail (1-2+" in diameter) will be a
secondary concern with the largest hail favoring from the Hill
Country and points north. An isolated tornado or two will be
possible as well.
This MCS and/or complexes will also result in heavy rainfall and
some concern for flooding will exist across the region. Latest 24h
HREF ensemble probability matched mean (PPM) guidance shows the
potential for 1 to 3 inches of heavy rain with locally higher
amounts where the MCS and/or complexes transverse across. At the
time of this forecast discussion, the most favored area stretches
from our northern/northeastern counties and into the SJT/FWD/HGX
CWAs. Rainfall will be more sparse outside of these convective
complexes.
Wednesday should escape the dangerous heat we have seen over the
past week with cooler outflow driven air in wake of the convective
complexes. High temperatures range from the mid 80s across our
northern/eastern counties into the mid 90s along the Rio Grande.
Rain chances will be low to start off the day but gradually return
towards late in the day and into Wednesday evening. While a few
strong to severe storms are possible, it's a less of a concern
compared to this evening/tonight's threat.
&&
.LONG TERM...
(Wednesday night through Monday)
Issued at 305 AM CDT Tue May 28 2024
A possible active period continues for much of the long-term portion
of the forecast. The forecast for Wednesday night will be somewhat
dependent on what occurs today and tomorrow afternoon, but if
convection does move through the area during the short-term a
boundary will likely be setup over the area by Wednesday night. If
this does occur we will likely see some scattered convection ongoing
at the beginning of the long-term period Wednesday evening across
the Edwards Plateau. This activity would then move southeast before
likely dissipating by midnight. Instability amounts would support
the possibility of a strong to severe storm. The new Day 2 outlook
from SPC has most of the area in a level 1 out of 5 (marginal) risk
for severe storms to cover this threat. Isolated to scattered
convection will continue to be possible mainly during the afternoon
periods. It will remain difficult to truly pinpoint location and
timing as much of what occurs each day will be highly dependent on
what occurs during the previous day or two as boundary interactions
remain a key role in thunderstorm development. Have undercut NBM
PoPs slightly through the period as they seem a bit too high at
times. High temperatures through Friday will range from near 90 in
the northern CWA to near 100 degrees in the Rio Grande Plains with
lows in the 70s. Upper heights will rise a bit for the weekend which
will begin to lower the overall rain chances by Sunday or Monday.
This will also allow temperatures to slightly increase as well with
highs Monday likely back in the middle 90s to near 104 degrees near
the Rio Grande.
&&
.AVIATION...
(12Z TAFS)
Issued at 602 AM CDT Tue May 28 2024
VFR to MVFR flight conditions prevail during this morning at the
terminals. Slight visibility reductions are possible as result of
either haze or patchy fog. Thunderstorm potential returns from late
this afternoon into tonight as convection likely arrives in the form
of a large complex or individual clusters moving from out of north
and west Texas. The confidence still remains rather low regarding
the exact timing, placement, and intensity of activity as it advances
through the area. However, there is potential for storms to become
severe with large hail, and strong damaging winds. Expect some
reductions to VSBY, perhaps CIGs in SHRA/TSRA. The winds outside
from convective influences become breezy today from out of the east-
southeast. The ceilings overnight tonight into Wednesday morning as
the convective storms decrease across the area will likely prevail
and hold within the IFR to MVFR range.
&&
.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry 94 72 88 73 / 30 70 40 30
Austin Bergstrom Intl Airport 94 72 88 72 / 30 60 40 30
New Braunfels Muni Airport 98 74 91 73 / 20 50 30 20
Burnet Muni Airport 91 69 85 71 / 30 70 40 30
Del Rio Intl Airport 100 76 98 78 / 20 40 20 20
Georgetown Muni Airport 91 69 86 71 / 30 70 40 30
Hondo Muni Airport 98 72 93 73 / 20 60 20 20
San Marcos Muni Airport 96 72 90 72 / 30 50 30 20
La Grange - Fayette Regional 95 74 88 73 / 30 50 40 20
San Antonio Intl Airport 97 74 91 75 / 20 60 30 20
Stinson Muni Airport 98 75 93 76 / 20 40 20 20
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from noon today to 7 PM CDT this evening for Atascosa-
De Witt-Dimmit-Frio-Gonzales-Karnes-Lavaca-Maverick-Wilson-Zavala.
&&
Short-Term...Brady
Long-Term...29
Aviation...Brady
Hazardous weather outlook, May 28, 2:53 AM CST, 8 hours before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
353 AM CDT Tue May 28 2024
TXZ171>173-183>194-202>209-217>225-228-290900-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
353 AM CDT Tue May 28 2024
This Hazardous Weather Outlook is for South-Central Texas..
.DAY ONE...Today And Tonight.
Dangerous heat will be expected this afternoon with heat indices
as high as 110 degrees across our southern most counties. Heat
Advisory in effect from Noon through 7 PM CDT across these
locations.
There is a level 2 to 3 out of 5 risk for severe thunderstorms
across all of South Central Texas from this evening into tonight.
Large hail and damaging winds are the primary threats. Isolated
tornado possible as well.
There is a level 1 to 2 out of 4 risk for excessive rainfall
across most of our area. A corridor of heavy rainfall where 1 to
3 inches could fall with locally higher amounts, is possible
across our northern/northeastern most counties.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
The potential for strong to severe storms and locally heavy rains
mainly during the afternoon into evening hours will continue for
the remainder of the week into next weekend.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to submit reports from any storms during
this evening through tonight, and in the week ahead.
In the hours before
Special weather statement, May 28, 10:30 AM CST, 23 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1130 AM CDT Tue May 28 2024
TXZ172-190-192-281715-
Blanco TX-Burnet TX-Travis TX-
1130 AM CDT Tue May 28 2024
...A strong thunderstorm will impact portions of west central Travis,
northeastern Blanco and south central Burnet Counties through 1215 PM
CDT...
At 1130 AM CDT, Doppler radar was tracking a strong thunderstorm near
Spicewood, or 8 miles southeast of Marble Falls. This storm was
nearly stationary.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Marble Falls, Pedernales Falls State Park, Spicewood, Cypress Mill,
and Briarcliff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 600 PM CDT for
south central Texas.
&&
LAT...LON 3032 9802 3031 9811 3036 9817 3030 9819
3028 9833 3051 9832 3054 9811
TIME...MOT...LOC 1630Z 351DEG 4KT 3046 9821
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
OBThunderstorm Wind, Burnet
- When
- May 28, 10:53 AM CST
- Where
- Burnet County, 0.91 mi SW of Burnet Craddock Arpt
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 30.740, -98.240
A thunderstorm produced wind gusts measured at 51 kts by the ASOS at Burnet Municipal Airport/Kate Craddock Field.
Thunderstorm Wind, Val Verde
- When
- May 28, 5:53 PM CST
- Where
- Val Verde County, 0.92 mi NW of (Drt)del Rio Intl Ar
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 29.380, -100.930
A thunderstorm produced wind gusts measured at 54 kts by the ASOS at Del Rio International Airport.
Thunderstorm Wind, Val Verde
- When
- May 28, 6:55 PM CST
- Where
- Val Verde County, (Dlf)laughlin Afb de
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 29.370, -100.780
A thunderstorm produced wind gusts measured at 55 kts by the ASOS at Laughlin AFB.
Hail, Bandera
- When
- May 28, 8:32 PM CST
- Where
- Bandera County, 6.16 mi WNW of Bandera
- Measured
- 2.5 in hail
- Reported by
- Public
- Coordinates
- 29.740, -99.170
A thunderstorm produced 2.5 inch diameter hail west of Bandera.
Thunderstorm Wind, Bandera
- When
- May 28, 8:35 PM CST
- Where
- Bandera County, 5.4 mi NNW of Bandera
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 29.790, -99.110
A thunderstorm produced wind gusts estimated at 70 mph that blew down some large Oak trees and damaged a barn northwest of Bandera.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in Louisiana, May 28, 20242 deaths · 61 kt wind · 1 event
- Hail and Damaging Winds in Texas, May 28 to 29, 202413 injured · $35 million · 5 in hail · 26 events
- Flooding and Hail in Colorado, May 28 to 29, 20241 death · $3.4 million · 2 in hail · 12 events
- Flash Flooding and Hail in Texas, May 28, 20241 injured · $8.5 million · 2.75 in hail · 86 events
- Damaging Winds and Lightning Strike in Texas, May 28, 20241 death · 1 injured · $50,000 · 65 kt wind · 18 events
- Heat in Arizona, May 28, 20241 death · 1 event
- Tornadoes and Flash Flooding in Louisiana, May 28 to 30, 2024$134,000 · EF1 · 42 events
- Hail and Damaging Winds in Texas, May 28, 2024$103,000 · 2.75 in hail · 11 events
- Flash Flood and Dust Storm in Texas, May 28, 2024$50,000 · 1.75 in hail · 5 events
- Hail and Damaging Wind in Oklahoma, May 28, 2024$15,000 · 2.5 in hail · 23 events
- Hail and Damaging Winds in Texas, May 28, 20241 in hail · 22 events
- Hail and Damaging Winds in Colorado, May 28 to 31, 20242.25 in hail · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1182805, 1182806, 1182807, 1182808, 1182809.